Journal Logo

BRIEF COMMUNICATIONS: Clinical Transplantation

Sirolimus-induced leukocytoclastic vasculitis

Hardinger, Karen L.1 3; Cornelius, Lynn A.2; Trulock, Elbert P. III,2; Brennan, Daniel C.2

Author Information

Abstract

Sirolimus is a macrocyclic triene antibiotic that is produced by fermentation of Streptomyceshygroscopicus and has immunosuppressive and antiproliferative properties that have been recently approved for prophylaxis of rejection in kidney transplantation (1,2). Multiple toxicities have been reported with sirolimus, including hypertriglyceridemia, hypercholesterolemia, leukopenia, anemia, and thrombocytopenia (1–3). In this report, we present a woman 41 years of age in whom biopsy-proven cutaneous leukocytoclastic vasculitis developed after the initiation of sirolimus.

CASE REPORT

A 41-year-old white woman who had undergone a bilateral lung transplant in April 1991 for end-stage lung disease secondary to cystic fibrosis, and a living-unrelated kidney transplant in November 1998 for end-stage renal disease secondary to cyclosporine nephrotoxicity, developed leukocytoclastic skin vasculitis after exposure to sirolimus.

Approximately 3 years after renal transplantation, the patient was switched from mycophenolate mofetil to sirolimus in combination with low-dose cyclosporine and prednisone to avoid the nephrotoxic effects of cyclosporine. Sirolimus was initially started at 1 mg per day, but it was increased 1 week later to 2 mg per day because of a low trough concentration (2.2 ng/mL). Concurrent medications included cyclosporine, prednisone, acyclovir, pancrelipase, atorvastatin, sulfamethoxazole-trimethoprim, clonidine patch, losartan, calcium carbonate, multivitamin, and vitamin E.

Three weeks after the initiation of sirolimus, the patient reported red, painful papules on her calves without signs of fever, pruritus, joint pain, stiffness, melena, or hematuria. No splinter hemorrhages, jaundice, lymphadenopathy, heart murmur, pericardial rub, or joint inflammation were noted on physical exam. Laboratory values revealed a normal platelet count, hematocrit, and prothrombin time. Serologic tests for antineutrophil cytoplasmic autoantibodies, antinuclear antibodies, complement, rheumatoid factor, and C-reactive protein were negative. A punch biopsy was performed, which demonstrated acute leukocytoclastic vasculitis with focal fibrinoid necrosis of the small- and medium-sized vessel in the deep dermis and septae in subcutaneous tissue (Fig. 1). Gram stain was negative for microorganisms. Sirolimus was discontinued, mycophenolate mofetil was reinitiated, and the vasculitis resolved within 3 to 5 days.

Figure 1
Figure 1:
Punch biopsy of acute leukocytoclastic vasculitis.

Sirolimus was suspected as the causal agent, although a soy protein drink was initiated by the patient at the same time that sirolimus was prescribed. Upon rechallenge of sirolimus 3 months later, a similar rash occurred within 1 week of initiation. Similarly, with discontinuation of sirolimus, vasculitis resolved within days. The sirolimus concentration was 5 ng/mL (2 mg per day) at the time of discontinuation.

DISCUSSION

The term leukocytoclastic vasculitis describes the histologic pattern that occurs when leukocytes fragment during the inflammatory process (4). The disease manifestations can range from mild disruption of the endothelium to a necrotizing injury, which may be limited to the skin or may involve many different organ systems. Typical causes of leukocytoclastic vasculitis include rheumatoid diseases, infection, inflammatory bowel disease, paraneoplastic disease, and hypersensitivity reactions.

Leukocytoclastic vasculitis has been reported with many medications, although this is the first report of sirolimus-induced leukocytoclastic vasculitis. Previously implicated medications include aminocaproic acid, azathioprine, clarithromycin, sulfa drugs, cyclophosphamide, didanosine, dapsone, finasteride, iodine, maprotiline, methotrexate, nonsteroidal anti-inflammatory agents, oxacillin, sotalol, and streptokinase (5). Although the patient had been taking sulfamethoxazole-trimethoprim for several years, this medication was maintained unchanged throughout the course of her cutaneous eruption and its subsequent resolution.

The diagnosis of sirolimus-induced vasculitis was based on the temporal relationship between drug therapy and the biopsy-proven vascular inflammation, resolution of the inflammation upon discontinuation of drug therapy, and similar occurrences with reinitiating sirolimus. In light of our case report, sirolimus should be considered among the medications responsible for leukocytoclastic vasculitis.

Acknowledgments.

The authors thank all of our transplant coordinators, especially Laura Roldan and Stacy Skelton, for their help in the care of our transplant patients.

REFERENCES

1. Kahan BD, for the Rapamune US Study Group. Efficacy of sirolimus compared with azathioprine for reduction of acute renal allograft rejection: a randomised multicentre study. Lancet 2000; 356: 194.
2. MacDonald AS. A worldwide, phase III, randomized, controlled, safety and efficacy study of a sirolimus/cyclosporine regimen for prevention of acute rejection in recipients of primary mismatched renal allografts. Transplantation 2001; 71: 271.
3. Rapamune (sirolimus) [package insert]. Philadelphia, Wyeth Laboratories 2001.
4. Gibson LE. Cutaneous vasculitis update. Dermatol Clin 2001; 19: 603.
5. DiPiro JT, Talbert RL, Yee GC, et al. Pharmacotherapy: a pathophysiological approach, 4th ed. Norwalk, Appleton & Lange 1999: 1510.
© 2002 Lippincott Williams & Wilkins, Inc.